ISSN : 2146-3123
E-ISSN : 2146-3131

Drug Induced Thrombotic Microangiopathy with Certolizumab Pegol
Mehmet Baysal1, Elif Gülsüm Ümit1, Fatih Sarıtaş2, Nil Su Kodal1, Ahmet Muzaffer Demir1
1Department of Hematology, Trakya University School of Medicine, Edirne, Turkey
2Clinic of Rheumatology, Tekirdağ State Hospital, Tekirdağ, Turkey
DOI : 10.4274/balkanmedj.2017.1224
Pages : 398-399

Abstract

Background: Certolizumab pegol is used to treat ankylosing spondylitis, Crohn’s disease, psoriatic arthritis, and rheumatoid arthritis. Unlike other monoclonal antibodies such as infliximab and adalimumab, certolizumab does not contain an Fc fraction and hence does not induce complement activation. In this report, we describe the case of a patient with thrombotic microangiopathy caused due to certolizumab pegol, with a brief description about the pathophysiological approach to thrombotic microangiopathy.
Case Report: A-39-year-old man suffering from ankylosing spondylitis for the past 10 years presented with fatigue. He had been on certolizumab pegol treatment for 6 months, starting with 400 and 200 mg every 2 weeks. He had significant nonimmune hemolytic anemia and thrombocytopenia without a disseminated intravascular coagulopathy. Schistocytes were observed in more than 10% of the erythrocytes per field. Plasma exchange along with corticosteroid treatment was started. There was a dramatic improvement within a week, and after 10 sessions of plasma exchange, the patient was discharged on corticosteroids with a tapering plan. ADAMTS13 enzyme activity was determined to be normal.
Conclusion: The development of drug-induced thrombotic microangiopathy may be either immune-mediated or dose-dependent toxicity-mediated Anti-drug antibodies and their immunological aspects are still unclear and yet to be elucidated.

Keywords : Certolizumab pegol, drug-induced, etiology, thrombotic microangiopathies
Viewed : 2528
Downloaded : 179